Results 1 to 7 of 7

Thread: Antibiotic Questions

  1. #1
    Senior Member -Andrea-'s Avatar
    Join Date
    Aug 2001
    Location
    West Palm Beach
    Posts
    404

    Angry Antibiotic Questions

    Hi:

    I've been being treated w/heavy antibiotics for 2 weeks. I was hospitalised for 6 days, had a PICC line put in, "parolled" for 2 days and readmitted on Thursday night for possible PICC line infection. Now, I'm scheduled to finish treatment (outpatient infusion) Tuesday AM. I am worried that this has been overdone - was given Vancomycin, Maxiprim, Primaxim. I was reading Jeff's post re: CDiff and am concerned that this could be next in line and I'm leaving town Labor Day weekend. Is it protocol to treat a kidney infection so stridently? Personally, I think this is overkill. What do you think? And, what about the CDiff?

    Thanks,

    A.

    ETA: This is for a pseudomonas/kidney infection. I've lost all my faith in medicine as the medications have really ruined my overall health for 2 weeks. Additionally, wouldn't pseudomonas be present always in an augmented bladder?
    Last edited by -Andrea-; 08-21-2005 at 08:12 PM.

  2. #2
    Sounds like you just had one of those nasty bugs that can only get zapped by IV meds; I'm assuming they cultured the urine to see what was growing before they put you on all those.

    C. diff is definitely something to be aware of; ask your doc about taking some acidophilus so all the 'good' bacteria isn't being killed off with the bad.
    _____________

  3. #3
    Senior Member -Andrea-'s Avatar
    Join Date
    Aug 2001
    Location
    West Palm Beach
    Posts
    404
    Thanks marmalady. That's what they tell me, but the medication is sickening. The vancomycin made me have a terrible reaction b/c they ran it too fast. I think this really sucks I've been drinking yoghurt smoothie drinks.

  4. #4
    Member mjhopper's Avatar
    Join Date
    Aug 2003
    Location
    Clearwater, Florida
    Posts
    91

    Antibiotics

    Andrea,

    I too had a similar problem.... about a month ago I was rushed to the ER with a temp and a remarkable decrease in my BP.. they thought I had a blockage in my cathether, what it turned out to be was a bad kidney infection which almost did me in. I became sepsis, they called in a infectious control Dr. and he put me on Rocehpin, I was in the hospital for a week just before I left the hospital they inserted a PICC line. Once I was home I had home health administer the remaining antibiotics which lasted two weeks. They tested me for C-Diff which I didn't have.... The down side to taking the Rochephin was diarreha for amost 30 days!! I can't win!! After talking with a Gastro specialist they reccommended Metamucil which I use to take daily, for some reason I stopped taking it some time ago. I immediately started taking the metamucil in the morning and at night and everthing is now back to normal thank goodness!
    MJ

  5. #5
    Senior Member -Andrea-'s Avatar
    Join Date
    Aug 2001
    Location
    West Palm Beach
    Posts
    404

    Thumbs down

    MJ: At least they came to your house! I have to drive an hour each AM to receive 1 dose at the Dr's office, then have the other at home during the night but I do it all! It's dumb, if I can do it 1x/day, I sure can spare the hassle of driving. Well, less than 48 hours of this - am crossing my fingers I have no bad side-effects. Did your diarrhea begin during your treatment or after? I may begin taking Prevacid tomorrow morning.

    Yay for SCI.

  6. #6
    Senior Member -Andrea-'s Avatar
    Join Date
    Aug 2001
    Location
    West Palm Beach
    Posts
    404

    Also -

    Did the medication make you sick? I'm having it now and it sort of burns my arm. It's the Promaxim (I guess, she's changed it about 4 times). I feel fine now but had my first ever panic attack yesterday in the hospital b/c I thought the PICC was too close to my heart.
    I feel okay and I know I'll be better w/this line out of my arm.

    Another question: how long till the medication is totally cleared out of my blood? I hate putting chemicals into my blood.

    Thanks,

    A.

  7. #7
    I assume you had an infectious disease physician consulting on your case? This should always be requested for any treatment of multiply resistant organisms.

    You will not "always" have pseudomonas in your urine if you have had an augmentation.

    Did you get your stone removed?

    c. diff will generally develop between 3-7 days after a course of antibiotics if it does develop. You are less likely to get it at home than in the hospital (since it is infectious it is often passed from patient to patient by poor handwashing in hospitals). Prevecid will do nothing to prevent it. Taking lactobacillus will help to prevent other forms of post-antibiotic diarrhea, but not c. diff. If you have liquid stools, esp. if they have a greenish irridescent sheen, suspect c. diff and get a stool specimen to your physician right away. This is not something you can self-treat.

    (KLD)

Similar Threads

  1. Replies: 0
    Last Post: 02-23-2005, 04:29 PM
  2. Upcoming SP surgery - questions
    By Meg1 in forum Care
    Replies: 5
    Last Post: 08-03-2004, 05:14 PM
  3. Replies: 0
    Last Post: 01-21-2004, 08:46 AM
  4. Antibiotic Resistance on the Rise
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 03-10-2003, 03:40 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •